Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Wichita, KS

March 24, 2017Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 24, 2017, 5:08 PM CDT for Chase County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2017, 5:08 PM CDT (22:08 UTC)
Expired
Mar 24, 2017, 5:29 PM CDT
In force
21 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 5:08 PM CDTHAIL 1Cottonwood Falls, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KICT 242208
SVRICT
KSC017-242245-
/O.NEW.KICT.SV.W.0020.170324T2208Z-170324T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
508 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chase County in east central Kansas...

* Until 545 PM CDT

* At 508 PM CDT, a severe thunderstorm was located near Strong City,
  moving north at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie
  Preserve and Tallgrass Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 9636 3836 9659 3852 9663 3852 9636
TIME...MOT...LOC 2208Z 176DEG 16KT 3845 9649 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
2 follow-up statements
080 
WWUS53 KICT 242223
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
523 PM CDT FRI MAR 24 2017

KSC017-242245-
/O.CON.KICT.SV.W.0020.000000T0000Z-170324T2245Z/
Chase KS-
523 PM CDT FRI MAR 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CHASE COUNTY...

At 522 PM CDT, a severe thunderstorm was located 7 miles north of
Strong City, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie
Preserve and Tallgrass Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 9636 3836 9659 3852 9663 3852 9636
TIME...MOT...LOC 2222Z 176DEG 16KT 3850 9649 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
609 
WWUS53 KICT 242229
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
529 PM CDT FRI MAR 24 2017

KSC017-242239-
/O.CAN.KICT.SV.W.0020.000000T0000Z-170324T2245Z/
Chase KS-
529 PM CDT FRI MAR 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHASE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.

LAT...LON 3836 9636 3836 9659 3852 9663 3852 9636
TIME...MOT...LOC 2227Z 176DEG 16KT 3854 9649 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:02 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 24, 3:02 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 PM CDT Fri Mar 24 2017

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM CDT Fri Mar 24 2017

Latest trends in the RAP/HRRR continue to support the forecast
thesis of low-topped, strong to severe convection potential late
this afternoon/early evening across south central/southeast
Kansas. The NAM/RAP may also have the right idea in backing the
surface flow and advecting higher surface dew points a bit further
west across parts of south central Kansas between 21-00z. This
supports SBCAPE values of 1200-1500 j/kg with low level (0-3km)
CAPE values over 225 j/kg. So all facets of severe weather will
remain possible in the potential cold-core setup as the near
northeast quad of the upper low affects the area through early
this evening. Scattered to numerous showers can be expected
tonight into Saturday morning within the back edge of the
deformation zone and wrap-around precip to the north and northwest
of the eastward migrating upper low. Its rather slow northeast
departure across Missouri through Saturday supports holding on to
low to modest PoPs across southeast Kansas through much of the
day. After a brief respite late Saturday into early Sunday, the
next upper trof will move into the area late Sunday through early
Monday. The modest moisture return will be sufficient given the
progged transient lift across the area for scattered showers and a
few storms over southern Kansas. After some morning precip
chances Monday, dry weather is expected in the afternoon.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 302 PM CDT Fri Mar 24 2017

Another upper trof will dig south across California
early next week and into a closed low across the southwest CONUS.
This system still looks to move east across the central and
southern Plains by mid-week, providing the area with more precip
chances.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM CDT Fri Mar 24 2017

Main aviation concern will be storms this afternoon and lowering
ceilings tonight.

Storms are expected to develop in the next couple of hours
just east of I-135 and am currently going with the thinking they
will be just east of KICT. So as far as daytime convection, feel
KCNU will have the best chance generally after 20z. Cold front
will surge through the area as the powerful upper low tracks east.
This will flip winds around to the north and also usher-in some
MVFR ceilings. This front should move through KRSL by 23z and KICT
after 00z. Confidence is high in widespread MVFR ceilings, and
some IFR can't be ruled out, especially west of I-135 tonight.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Fri Mar 24 2017

Scattered to numerous showers and storms will affect much of the
area this evening into the overnight hours before ending early on
Saturday. Gusty winds this evening ahead of and behind a cold
front will keep grassland fire danger very high in rain-free
areas. Fire danger is expected to be only moderate to high the
next several days with a good chance for showers again late
Sunday into early Monday. These rains should provide decent
green-up across the area as we head into next week.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  59  42  72 /  60  20   0  30
Hutchinson      44  58  40  70 /  50  10   0  30
Newton          44  56  41  69 /  60  20   0  30
ElDorado        46  57  42  71 /  70  30   0  30
Winfield-KWLD   47  61  42  74 /  60  20   0  30
Russell         40  58  38  66 /  30  10   0  30
Great Bend      40  60  38  66 /  30   0   0  30
Salina          44  57  40  67 /  60  20   0  20
McPherson       44  56  39  69 /  50  20   0  30
Coffeyville     50  60  44  74 /  60  50   0  30
Chanute         49  58  43  72 /  70  60  10  20
Iola            49  57  43  71 /  70  60  10  20
Parsons-KPPF    50  59  44  73 /  60  60  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CDT this evening for KSZ067>070-082-
083-091>094-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
FIRE WEATHER...KED
Hazardous weather outlook, Mar 24, 3:42 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
342 PM CDT Fri Mar 24 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
342 PM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected through early this
evening. The main threats will be hail up to golf ball size and
damaging winds to 65 mph. A brief tornado or two will be possible
as well, especially in south-central Kansas and the Flint Hills.

Very high grassland fire danger will affect rain-free areas
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another chance for strong and perhaps a few severe storms will be
on Sunday afternoon and evening for portions of southern Kansas.
The main concerns will be large hail and damaging winds.

A chance for thunderstorms will also return by the middle of next
week across southern Kansas. A few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through early this evening, primarily
across south central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 24, 4:46 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
446 PM CDT FRI MAR 24 2017

KSZ068-083-242230-
Harvey KS-Sedgwick KS-
446 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Harvey County in south central Kansas...
  North central Sedgwick County in south central Kansas...

* Until 530 PM CDT

* At 443 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Bentley, or near Colwich...
  moving north at 15 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Newton, Valley Center, Halstead, Sedgwick, Burrton, Mount Hope,
  Andale and Bentley.

LAT...LON 3785 9737 3777 9764 3804 9770 3806 9739
TIME...MOT...LOC 2146Z 174DEG 15KT 3785 9752

JAKUB
Local storm report, Mar 24, 4:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 NW WEST WICHITA       37.70N 97.47W
03/24/2017  E0.88 INCH       SEDGWICK           KS   TRAINED SPOTTER

            NUMEROUS REPORTS OF DIME TO NICKEL SIZE HAIL ACROSS WEST
            WICHITA.

&&

RBL
Local storm report, Mar 24, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             BENTLEY                 37.89N 97.52W
03/24/2017  E1.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            VIA KWCH-TV

&&

KED
Local storm report, Mar 24, 5:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             GODDARD                 37.66N 97.58W
03/24/2017  E0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

RBL
Special weather statement, Mar 24, 5:06 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
506 PM CDT FRI MAR 24 2017

KSZ053-242230-
Chase KS-
506 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 530 PM CDT

* At 505 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Strong City...moving north at
  20 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie
  Preserve and Tallgrass Prairie.

LAT...LON 3849 9635 3833 9637 3831 9659 3852 9665
      3852 9636
TIME...MOT...LOC 2206Z 176DEG 16KT 3840 9649

JAKUB
Special weather statement, Mar 24, 5:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
508 PM CDT FRI MAR 24 2017

KSZ049-242245-
Saline KS-
508 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Saline County in central Kansas...

* Until 545 PM CDT

* At 505 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Solomon, or 11 miles west of
  Abilene...moving north at 20 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  New Cambria.

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3886 9737 3885 9752 3896 9755 3896 9737
TIME...MOT...LOC 2208Z 176DEG 16KT 3893 9742

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:30 AM CDTRed Flag WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more12 hr
Mar 24, 2:50 PM CDTSpecial Weather StatementICTCowley25 min
Mar 24, 3:11 PM CDTSpecial Weather StatementICTSedgwick34 min
Mar 24, 4:19 PM CDTSpecial Weather StatementICTReno41 min
Mar 24, 4:26 PM CDTSpecial Weather StatementICTSumner49 min
Mar 24, 4:34 PM CDTSpecial Weather StatementICTSedgwick41 min
Mar 24, 4:37 PM CDTSpecial Weather StatementICTButler38 min
Mar 24, 4:46 PM CDTSpecial Weather StatementICTHarvey44 min
Mar 24, 4:49 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick46 min
Mar 24, 5:06 PM CDTSpecial Weather StatementICTChase24 min
Mar 24, 5:08 PM CDTSpecial Weather StatementICTSaline37 min
Mar 24, 5:10 PM CDTSevere Thunderstorm WarningICTSedgwick39 min
Mar 24, 5:12 PM CDTSpecial Weather StatementICTChase33 min
Mar 24, 5:26 PM CDTSpecial Weather StatementICTEllsworth49 min
Mar 24, 5:31 PM CDTSpecial Weather StatementICTHarvey44 min
Mar 24, 5:32 PM CDTSpecial Weather StatementICTSaline28 min
Mar 24, 5:46 PM CDTSpecial Weather StatementICTMcPherson29 min
Mar 24, 5:50 PM CDTSpecial Weather StatementICTSedgwick25 min
Mar 24, 5:53 PM CDTSpecial Weather StatementICTChase37 min
Mar 24, 5:58 PM CDTSevere Thunderstorm WarningICTMcPherson30 min
Mar 24, 6:03 PM CDTSpecial Weather StatementICTReno42 min
Mar 24, 6:07 PM CDTSpecial Weather StatementICTSedgwick38 min
Mar 24, 6:29 PM CDTSpecial Weather StatementICTMcPherson31 min
Mar 24, 6:33 PM CDTSpecial Weather StatementICTChase27 min
Mar 24, 6:42 PM CDTSpecial Weather StatementICTButler48 min
Mar 24, 6:55 PM CDTSpecial Weather StatementICTMarion35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.